Beginning heart failure therapy in a 74-year-old man

Cardiology Review® Online, May 2006, Volume 23, Issue 5

After an anterior acute myo­cardial infarction 7 years ago, a 74-year-old man had re­ceived treatment with aspirin, simvastatin (Zocor), and a beta blocker.

After an anterior acute myo­cardial infarction 7 years ago, a 74-year-old man had re­ceived treatment with aspirin, simvastatin (Zocor), and a beta blocker. Although he was not intolerant to the beta blocker, at some point this was discontinued. He has previously had some minor orthopedic conditions, but nothing presently bothering him in this regard. He quit smoking after the myocardial infarction.

He presents with a 3-month history of increasing shortness of breath and fatigue on mild exertion. He has had no angina after the infarction. Examination demonstrates slight peri­pheral edema but no pulmonary crackles. Blood pressure is 110/70 mm Hg and heart rate is 92 beats per minute (bpm) with regular rhythm. He has no other signs of fluid retention.

Routine laboratory workup shows normal C-reactive protein, hemoglobin, potassium, and sodium, and creatinine is at the upper limit of normal. “Bedside” echocardiography reveals low left ventricular ejection fraction (approximately 30%), with mild-to-moderate secondary mitral and tricuspid regurgitation. The left ventricle and atrium are slightly dilated.

The patient is begun on oral furo­semide, and deliberations ensue about whether to initiate an angiotenstion-converting enzyme inhibitor or a beta blocker. Since the patient has a relatively high heart rate, should be on a beta blocker anyway due to his ischemic heart disease, has no signs of clinically relevant fluid retention, and has systolic heart failure with moderate symptoms, it is decided to start with bisoprolol (Zebeta).

Bisoprolol is commenced at 1.25 mg once daily. The patient is scheduled for biweekly checkups at the nurse-led heart failure unit for up-titration of bisoprolol to target dose 10 mg once daily, with a doubling of the dose at 2-week intervals. A later initiation of enalapril (Vaseretic, Vasotec) is planned.

After 5 weeks, the nurse reports that although the patient was initially feeling much better, having a good diuresis and a disappearance of peripheral edema, he is now feeling somewhat more breathless and tired again. Blood pressure is 104/66 mm Hg, heart rate is 71 bpm, and the nurse hears pulmonary crackles. He has no peripheral edema. An examination confirms slight bi-basal pulmonary crackles. Furosemide dosing is increased from 40 mg once daily to 40 mg twice daily for 1 week. Bisoprolol dose is decreased from 5 mg once daily to 3.75 mg once daily.

At a 1-week follow-up visit, the patient is feeling much better again. The pulmonary crackles are gone, while blood pressure and heart rate are unchanged. Furosemide dosing is decreased to 40 mg once daily and bisoprolol dosing is left unchanged. The patient is scheduled to visit the heart failure nurse again in 2 weeks for further up-titration of bisoprolol according to the original plan.

At 6 months, the patient is now on bisoprolol 10 mg once daily and enalapril 10 mg twice daily. Blood pressure is 101/72 mm Hg, heart rate is 64, and he shows no signs of decompensated heart failure. He is feeling fine and has some breathlessness on rather vigorous exertion. Creatinine has increased about 10% from the baseline value and all other routine laboratory parameters are fine. At this point, it is decided to continue this treatment without any changes.